Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
I'm sorry, but I didn't get any other information- only this thread.
What is going on with your dog?
To be honest, I really don't use Tramadol much anymore. I used to use it all the time, but typically with something else. In an arthritic dog, I would go with an anti-inflammatory like Rimadyl or Metacam. If that's not enough, I would add Gabapentin at 5-10 mg/kg twice daily. Gabapentin has been my go to pain medication either by itself or in addition to anti-inflammatory meds. It doesn't have the sedation effect that I see with Tramadol and it doesn't make them "high" like you see with Tramadol.
When I do use Tramadol, I typically go in the 3-5 mg/kg 2-4 times daily. In a 31 kg dog, I'd start at 100 mg twice daily as a low end dose. I'd go up to 150 mg every 6 hours as a high end dose. 200 is too high, in my opinion.
I hope this helps clear some things up. Let me know if you have any other questions.
Oh, I'm sorry to hear that. The lethal dose of Tramadol is much higher than what you gave. I would expect well over 1000 mg before it could cause respiratory depression significant enough to cause arrest. Irregardless, I'm sorry for your loss.
That ALKP increase is fairly mild. The more concerning thing is the anemia. It looks like he was destroying his own blood cells. In an older dog like this, I would bet there was cancer somewhere and a paraneoplastic syndrome where it caused the body to attack it's own red blood cells. This can happen quickly and cause life threatening anemia within days. That's probably the cause of death. I do think the Tramadol dose was high, but just not high enough to cause death.
Sorry for the wait.
You can treat anemia with a blood transfusion, but the main focus is treating the cause of the anemia. That's always the tough part to figure out.